Thunderstorm Wind, Campbell
- When
- July 5, 7:30 PM MST
- Where
- Campbell County, 2.8 mi N of Wright
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.760, -105.477
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed near Wright and produced hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed near Wright and produced hail and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 12:38 PM MST, 6 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 138 PM MDT TUE JUL 5 2011 .DISCUSSION...MONSOONAL FLOW CONTINUES NEAR/SOUTH OF CWA WITH WEAK EMBEDDED SHORT-WAVE TROUGHS THAT WILL AFFECT OUR WEATHER THE NEXT SEVERAL DAYS. PRECIPITABLE WATER OF 120-150 PERCENT OF AVERAGE ALONG WITH SLOW STORM MOTIONS WILL LEAD TO LOCALLY HEAVY RAINFALL...AND POTENTIALLY FLASH FLOODING. FOR TONIGHT THE MAIN ENERGY WILL BE TO OUR SOUTH AND 0-6KM SHEAR IS MARGINAL...BUT ENOUGH FOR A SUPERCELL OR TWO. THE MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL OVER THE BLKHLS WHERE UPSLOPE AND CONVERGENCE WILL HELP FOCUS DEVELOPMENT. ANOTHER WEAK SHORT-WAVE WILL PASS NEAR THE CWA ON WEDNESDAY AFTN/ EVNG...BUT 0-6KM SHEAR IS PROGGED TO BE EVEN LESS THAN TODAY...THUS THE MAIN CONCERN WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL. THE BEST ISENTROPIC LIFT ALSO WILL REMAIN SOUTH OF THE CWA THROUGH WEDNESDAY...SO HAVE OPTED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS TIME AND WAIT FOR A BETTER SYNOPTIC-SCALE FEATURE TO LOCK ONTO. STILL...IF THE WAVE IS A BIT STRONGER THAN CURRENTLY PROGGED FOR WEDNESDAY AFTN/EVNG...THEN A FLASH FLOOD WATCH MAY BE IN ORDER. AT ANY RATE...A STRONGER WAVE SHOULD APPROACH THE AREA LATE THURSDAY AFTN/EVNG...WITH 0-6KM SHEAR OF 40-45KTS AND A 50-60KT UPPER-LEVEL JET JUST TO OUR NORTH. THIS MAY PRODUCE A BETTER ORGANIZED AND LARGER-SCALE CONVECTIVE EVENT FOR THURSDAY. EXTENDED...WEATHER PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES MOVE THROUGH THE LOW AMPLITUDE RIDGE OVER THE REGION...THEREFORE HAVE CONTINUED CHANCES FOR PRECIP THROUGH THE PERIOD. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE IN THE EXTENDED. && .AVIATION...SCT SHRA AND TSRA ARE EXPECTED OVER THE AREA THIS AFTERNOON INTO TONIGHT...PARTICULARLY OVER NERN WY AND FAR WRN SD WHERE SOME STORMS MAY BECOME SEVERE. LCL IFR VIS WILL BE POSSIBLE IN HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/RUDGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT TUE JUL 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1230 PM MDT (130 PM CDT) TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT... MAINLY OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR SOUTHWESTERN SOUTH DAKOTA. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...AND THERE ALSO IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS WEEK...MAINLY IN THE AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HOWEVER...THE PATTERN FAVORS LOCALLY HEAVY RAINFALL ON EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 3 ENE ROCHELLE 43.61N 104.90W
07/05/2011 E1.00 INCH WESTON WY TRAINED SPOTTER
COULD HEAR HAIL ROAR TO THE SOUTH.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 19 SW UPTON 43.93N 104.93W
07/05/2011 E1.00 INCH WESTON WY TRAINED SPOTTER
COULD HEAR HAIL ROAR TO THE SOUTH.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 NNW ROCHELLE 43.67N 105.00W
07/05/2011 E1.00 INCH WESTON WY PUBLIC
LASTED 5 MINUTES
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 10 NNW ROCHELLE 43.73N 105.04W
07/05/2011 M2.50 INCH WESTON WY STORM CHASER
STORM CHASER MEASURED 2.5 INCH HAIL STONES AFTER THE
STORM PASSED. EVENT TIME BASED ON RADAR SIGNATURE.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 3 ENE ROCHELLE 43.61N 104.90W
07/05/2011 E1.00 INCH WESTON WY TRAINED SPOTTER
DIME AND QUARTERS.
&&
WFO UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 745 PM MDT TUE JUL 5 2011 WYZ055-060230- SOUTHERN CAMPBELL WY- 745 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL 830 PM MDT... AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF WRIGHT...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WRIGHT... RENO JUNCTION... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
The Rapid City radar (KUDX), 216 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310054, 310056.